|LETTER TO THE EDITOR
|Year : 2022 | Volume
| Issue : 1 | Page : 140-141
Ribociclib-induced hypocalcemia in metastatic breast cancer
Amit Sehrawat, Parmod Kumar, Deepak Sundriyal
Department of Medical Oncology Haematology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
|Date of Submission||10-Sep-2020|
|Date of Decision||17-Sep-2020|
|Date of Acceptance||16-Feb-2021|
|Date of Web Publication||19-May-2022|
Department of Medical Oncology Haematology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sehrawat A, Kumar P, Sundriyal D. Ribociclib-induced hypocalcemia in metastatic breast cancer. Indian J Cancer 2022;59:140-1
The present time combination of cyclin-dependent kinase (CDK)-4/6 inhibitors with an aromatase inhibitor is the standard first-line treatment for metastasis hormone receptor-positive breast cancer. The Food and Drug Administration (FDA) approved the ribociclib (a CDK-4/6 inhibitor) combined with letrozole with advice to monitor complete blood count (CBC), liver function test (LFT), and corrected QT interval (QTc) since the drug causes dose-dependent prolongation. Hypocalcemia and hypomagnesia prolong the QT interval, and hypercalcemia shortens it. Therefore, calcium and magnesium levels are essential in monitoring.
We are sharing an observational finding of hypocalcemia after ribociclib use. A 40-year-old woman had hormone-receptor-positive breast cancer with extensive bone metastasis detected in September 2018. The patient was treated with palliative radiation to fracture-prone bony sites. Subsequently, the patient was started on ribociclib (600 mg for 3 weeks followed by 1-week off) with letrozole (2.5 mg daily) as per recommendations on February 20, 2019. Before starting treatment, serum calcium and QTc interval at the treatment initiation time were 9.29 mg/dL and 393 ms, respectively. The other renal function parameters were also within normal limits. Simultaneously, the bone-directed therapy with monthly bisphosphonate therapy (Injection zoledronic acid 4 mg) and calcium with vitamin D supplementation was also initiated. The patient was on regular follow-up with a twice-weekly CBC, kidney function test (KFT), and ECG. After starting the third cycle on April 19, 2019, the patient developed symptomatic hypocalcemia with serum level 7 mg/dL with QTc 446 ms. In consideration, the hypocalcemia might be related to zoledronic acid; the therapy was stopped. Her calcium levels were corrected with initial parenteral and then increased in oral calcium supplementation dose. During the event of hypocalcemia, the blood levels of vitamin D and Parathyroid hormone levels were measured, and they were within normal limits, ruling out the possibility of nutritional cause for hypocalcemia. Then, we withheld the ribociclib and restarted it after 1 week at a 400 mg once daily (OD) dose for 3 weeks with 1-week off on April 30. Again, the patient developed hypocalcemia; this time, the serum value was 7.4 mg/dL with a QTc interval of 448 ms. The patient was hospitalized for calcium infusion. The rest of the renal function was within the normal range. Subsequently, a second treatment break of 2 weeks was given.
Later, we introduced ribociclib at a 400 mg OD dose for 3 weeks and a drug-free interval of 10 days in each cycle on May 21, 2019. Without a subsequent event of hypocalcemia. The zoledronic acid was reintroduced on June 26, 2019, and this time, serum calcium was 9.2 mg/dL. Subsequently, until the last visit, the patient completed 12 such cycles without any further hypocalcemia or disease progression. The patient continues to take letrozole uninterruptedly. We did not shift the patient to other CDK-4/6 inhibitors because she opted for an assistance program by a drug supplier. So we first attempted modification in dose and method of administration.
We reviewed the literature and have not found any case of ribociclib-induced hypocalcemia. The adverse event occurred after introducing the drug; it was objectively documented; there was an improvement after discontinuation and recurred after reintroduction. Moreover, the severity was more with a higher dose, and other possibilities were excluded. The Naranjo Algorithm, or Adverse Drug Reaction Probability Scale, is a tool to assess the causal relationship between an identified adverse event and the possible offending drug using a simple questionnaire. Total scores range from −4 to +13; a score of nine or higher suggest a definite association, five to eight is a probability, one to four indicate a possibility, and zero or less hint at a doubtful relationship. Here, the calculated Naranjo score was nine, re-emphasizing that observed hypocalcemia was an adverse event related to this drug only.
Moreover, we understand that drug scheduling change either by reducing the dose or increasing the gap interval is warranted to ensure treatment continuation. Otherwise, the option was to switch over to another drug of the same or different class and would have wasted a potent treatment option. This is a valuable consideration in the palliative cancer treatment continuum. There are certain areas of manipulation in the drug as per patient-specific issues that are underexplored. Although certain adverse events are rare, identification and timely intervention are crucial in such cases. Tailoring the treatment according to patients' needs and tolerance will guide us to use the same drug better for optimum outcomes.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. The patient has given her consent for her other clinical information to be reported in the journal. The patient understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Pernas S, Tolaney SM, Winer EP, Goel S. CDK4/6 inhibition in breast cancer: Current practice and future directions. Ther Adv Med Oncol 2018;10:1758835918786451.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.